How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4635
Experience:  MD Psychiatry
9385906
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

I have been on Risperdone 3mg for 5 years. I have an appointment

Customer Question

I have been on Risperdone 3mg for 5 years. I have an appointment with my psychiatrist in two weeks. In the past few days I have experienced involuntary movements in my left hand and aswell as muscle spasms in my lower left arm. I also have some numbness in the outer aspect of my left hand. No other symptoms. Can I continue on my regular dose and wait to see my psychiatrist in 2 weeks or should I see my GP sooner. Also, what is the likely outcome of these side effects, i.e, would the drug have to be stopped or is this just a minor side effect that will either go away or cause no long term damage. Thanks
Submitted: 4 years ago.
Category: Mental Health
Expert:  Dr. Kaushik replied 4 years ago.

Hi there,

Welcome to Just answer !

Well i believe these symptoms of yours such as involuntary movements, muscle spasm and numbness which had abrupt onset few days back and have been consistent in their presentation, could very well be Extrapyramidal symptoms which are serious side effects of anti psychotic drugs including risperidone and these side effects when observed need to be taken with utmost severity and dealt with immediately even requiring stopping the anti psychotic drug.

Kindly see the link below for better understanding of Extrapyramidal symptoms and their relation with anti psychotic drugs.

http://schizophrenia.emedtv.com/extrapyramidal-symptoms/extrapyramidal-symptoms.html

So i reckon you report to your GP immediately and also contact your psychiatrist to give you an appointment as soon as possible citing potential onset of extrapyramidal symptoms..

As far as the management of these extrapyramidal symptoms are concerned the following steps shall be discussed with your doctor and carried out as soon as possible.

-- Stop risperidone.

-- Start Cogentin ( benzatropine ) or Trihexylphenidyl , any one of these two anti cholinergic drugs at dose of 2 mg three times a day and continue on it until the symptoms subside.

-- A benzodiazepine drug like clonazepam or lorazepam shall be used at dose of 0.5-1 mg twice a day for initial few days to allay associated anxiety , restlessness and distress and to bring calm and relaxation.

-- If the need arises when things do not improve then a dopamine agoinst drug like Amantadine at dose of 100 mg twice a day orally or Bromocriptine at dose of 1.25 mg twice a day , which may be raised to 2.5 mg twice a day after 2 weeks if the need arises.

Kindly discuss this with your GP and your psychiatrist if you can contact him early.

I hope this helps.

Wish you all the best.

Please kindly leave a Positive rating if you are satisfied with the answer as only then will i be credited for my service.

If there is any further assistance needed please feel free to ask using the reply button.

Regards..